Published Date: December 21, 2022

Full Text Article

Angiotensin-Converting Enzyme Inhibitor-Induced Angioedema Following Posterior Reversible Encephalopathy Syndrome in a Child: A Case Report


Authors: Kanami Ichikawa, Daisuke Matsuoka, Tsubasa Murase, Yozo Nakazawa


Cureus. 2022 Nov 16;14(11):e31568. doi: 10.7759/cureus.31568. eCollection 2022 Nov.

ABSTRACT

Angioedema is a rare but potentially lethal side effect of angiotensin-converting enzyme inhibitors (ACEIs). Most ACEI-induced angioedema (ACEI-AE) cases have been reported in adults, with few reports of cases in children. Posterior reversible encephalopathy syndrome (PRES) is a neurological disorder that presents with acute onset of symptoms, including headache, vomiting, visual disturbances, and seizures. We report the case of a patient who developed ACEI-AE after developing PRES during the treatment of steroid-resistant nephrotic syndrome. ACEI-AE is very rare, especially in children, but can be life-threatening if swelling of the tongue or the throat blocks the airway. Whenever ACEIs are used, even in children, clinicians should be aware of the possibility of the occurrence of ACEI-AE, particularly when accompanied by dry cough. Moreover, bradykinin may be associated with PRES onset in patients with ACEI-AE and may be a risk factor for PRES.

PMID: 36540485DOI: 10.7759/cureus.31568PMC: PMC9756816